Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 131, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 2, 1998, 9:00 PM CDT for Lyon County, Iowa; Rock County, Minnesota. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 1998, 9:00 PM CDT (02:00 UTC)
- Expired
- Jul 2, 1998, 9:35 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Lyon County, IA, Rock County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 9:10 PM CDT | Hail 0.75 | Hills, MN | |
| Jul 2, 9:19 PM CDT | Hail 1 | Hills, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1618 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
122 WUUS1 KFSD 030201 RRA SVRFSD IAC119-MNC133-030235- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 900 PM CDT THU JUL 2 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ROCK COUNTY IN SOUTHWESTERN MINNESOTA NORTHERN LYON COUNTY IN NORTHWESTERN IOWA * UNTIL 935 PM CDT * AT 858 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTERS INDICATED A SEVERE THUNDERSTORM 17 MILES EAST OF SIOUX FALLS OR NEAR HILLS MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... STEEN AROUND 905 PM CDT LESTER AROUND 915 PM CDT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES...SO GO TO YOUR DESIGNATED SHELTER. & CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:15 AM CDT, 10 hours 45 minutes earlier.
Area forecast discussion, Jul 2, 10:15 AM CDT, 10 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1015 AM CDT THU JUL 02 1998 UPDATED THE ERN CWA ZONES EARLIER AS THE LDS CHART WAS SHOWING SOME LIGHTING. SO I MENTIONED SHOWERS WITH A FEW TSTMS. BAND OF RAIN CONTS TO MOVE EWRD CRNTLY ALONG THE I-29 CORRIDOR STRETCHING INTO FAR NERN NEB. NLG PROFILER SHOWS GOOD DIRECTIONAL VEERING OF WINDS AND LLVL INFLOW INCR SLIGHTLY...SO MOST DEVELOPMENT HAS BEEN ON SRN SIDE OF BAND ALONG MO RIVER AND SWRD. SUX ZONE SHOULD RECEIVE THE MOST RAIN. ALL RAIN ACTIVITY SHOULD CLEAR THE CWA BY MIDDAY. SAT PIX SHOWS CLEARING SKIES FOR THIS AFTN SO MAX TEMPS MAY NOT BE TOO BAD. LATER THIS AFTN...SOME REDEVELOPMENT OF TSTM ACTIVITY IS PSBL AS STRONG THETA-E RIDGE AXIS EXISTS FM SCNTRL TO NWRN SD. A SLIGHT UPSLOPE COMPONENT ALSO EXISTS IN THIS AREA SO TSTMS MAY MAKE INTO SWRN CWA FIRST BY 3 PM. ABSOLUTELY NO CAP EXISTS ANYWHERE SO NOTHING WL HOLD BACtK DEVELOPMENT...IN FACT SOME TSTMS HAVE ALREADY FIRED IN SWRN SD AND THE NRN NEB PANHANDLE. BUT ALSO...LACK OF CAP WL HELP TO KEEP SVR POTENTIAL DOWN A BIT. .FSD...NONE FUHS
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.